MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0410
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/29/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), a non-penumbra microcatheter, non-penumbra coils, and a non-penumbra catheter.During the procedure, the physician successfully implanted eight non-penumbra coils and used the handle to implant one smart coil.While attempting to implant the next smart coil with the handle, it was reported that the coil would not detach.Upon withdrawal, the smart coil detached in the microcatheter.The microcatheter was removed from the patient and the detached coil was flushed out on the back table.The procedure was completed using two smart coils, the same handle, three other coils, and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was separated on the proximal end of the pusher assembly.The pusher assembly had kinks and bends along its length.The pull wire was retracted from the pusher assembly distal detachment tip (ddt).The embolization coil was detached from the pusher assembly and not returned for evaluation.Conclusions: evaluation of the returned smart coil confirmed that the embolization coil was detached from the pusher assembly.Further evaluation revealed that the pet lock was broken on the proximal end of the pusher assembly.If the pet lock is broken, and the pull wire is retracted from the ddt, the embolization will detach from its pusher assembly.Further evaluation of the device revealed kinks and bends on the pusher assembly.This damage was likely incidental to the complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10450663
Report Number3005168196-2020-01276
Device Sequence Number14282056
Product Code HCG
UDI-Device Identifier00814548015408
UDI-Public00814548015408
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/03/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/27/2022
Device Model Number400SMTXSFT0410
Device Catalogue Number400SMTXSFT0410
Device Lot NumberF81202
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/13/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/03/2020
Supplement Date Received by Manufacturer10/09/2020
Initial Report FDA Received Date08/25/2020
Supplement Report FDA Received Date10/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005